5-HTP or 5-hydroxytryptophan, a popular supplement derived from the African plant Griffonia simplicifolia, is a naturally occurring amino acid and precursor to serotonin and melatonin.
It can be used for appetite suppression, mood enhancement and relieving insomnia. But the ASPCA Animal Poison Control Center warns that when pets—dogs in particular—get into 5-HTP supplements, serious problems can occur.
Signs & Symptoms
Symptoms affecting the central nervous system, cardiovascular system and gastrointestinal system are common. At lower doses, clinical signs such as lethargy, depression and ataxia tend to predominate. But more common at slightly higher doses are signs such as disorientation, agitation, tremors, seizures, vocalization, weakness, hyperesthesia, muscle rigidity, gastrointestinal signs (hypersalivation, vomiting, diarrhea and abdominal pain), tachycardia, hypertension and hyperthermia.
Dyspnea and tachypnea are also reported but respiratory pathology is not typically noted; aspiration has occurred and is not a surprising sequelae considering the combination of gastrointestinal signs and notable neurological signs reported. Death has also been reported.
In addition to having a narrow margin of safety, signs of 5-HTP toxicosis can occur as rapidly as 15 minutes after ingestion. Unfortunately, this limits the ability to do effective decontamination safely in these cases.
For a recent exposure in an asymptomatic patient, emesis and activated charcoal may be considered, but only under close supervision. In severely symptomatic exposures, gastric lavage may be considered if the exposure was recent.
Controlling signs, close monitoring, and preventing aspiration will be paramount in treating 5-HTP toxicosis.
Fast-dissolving supplements are becoming more common, and 5-HTP is no exception. Xylitol is a popular ingredient in these varieties, and the amount of xylitol can vary significantly between brands of 5-HTP—another reason why it’s crucial to always check the label when possible.